Massachusetts, 2022

Lightning Strike in Massachusetts, August 8, 2022

August 8, 2022 · NWS BOX · 1 event in 1 county or zone

Oppressive heat and humidity led to isolated thunderstorms. One storm in western Massachusetts caused damage due to a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Oppressive heat and humidity led to isolated thunderstorms. One storm in western Massachusetts caused damage due to a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 8, 6:38 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 8, 6:38 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
738 PM EDT Mon Aug 8 2022

.SYNOPSIS...
The oppressive heat persists into Tuesday. A slow moving cold
front brings the better shot for more widespread showers and
storms. Isolated strong to severe storms are possible with the
main threat of damaging winds and locally heavy downpours. This
front will linger nearby bringing additional opportunities for
showers and thunderstorms through Thursday. Cooler
temperatures, but still quite humid until this front clears.
Seasonable, with much lower humidity Friday into next weekend,
with dry weather returning.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

730 pm update...

Sunset and loss of diurnal heating will further decrease the
chance for any showers and thunderstorms over the next few
hours. No significant changes necessary with this update.

Previous Discussion...

Highlights

* Any lingering shower/storm activity tapers off during the
  evening. Should be dry and quiet for most, but will see
  stratus move into parts of the south coast.

Subtle shortwave trough lifts into northern New England this
evening. The surface prefrontal trough slides through, but
unfortunately we remain within the warm sector as the cold front
begins to sag southeastward from northern New England.

Anticipating that the shower/storm activity will dissipate this
evening due to the loss of daytime heating and there really
isn't much of a lifting mechanism with the shortwave ejecting
out of the region. As has been the case the past couple of days
still cannot rule out locally heavy downpours and gusty winds
given the anomalously tropical environment. Still have roughly
1000-1500 J/kg of MLCAPE before the MLCIN rises after sunset.
Lapse rates remain between 7-9 degrees Celsius with poor mid
level lapse rates and PWATS approaching 2 inches along with warm
cloud layer depths greater than 10 kft. Given the relatively
weak forcing models are really struggling with the coverage. For
most will be a miss, but think chances are greatest across the
interior.

Once the shower/storm activity diminishes will see an increase
in stratus and perhaps some fog across the south coast. Not
overly confident in widespread fog given the 30-40 kt SW low
level jet swinging through. May not completely mix down gusts
especially across the Islands as they remain inverted per
forecast soundings, but the pressure gradient appears tight
enough to keep winds above 10 kts. Will be tough to cool down
with W flow and the 30-40 kt low level jet swinging through. Low
temps remaining in the mid to upper 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Highlights

* Oppressive heat persists for much of southern New England on
  Tuesday.

* Slow moving cold front brings more widespread showers and
  storms on Tuesday. Isolated severe storms possible with the
  main threat of damaging wind gusts and locally heavy
  downpours.

A more amplified trough/shortwave slides from the eastern Great
Lakes/Quebec through New England by Tuesday evening. May have a
shortwave lifting into the central/eastern Great Lakes by early
Wednesday. A slow moving cold front slides into and potentially
through much of southern New England on Tuesday and Tuesday
night.

Main concerns for Tuesday are the persistent oppressive heat
and risk for strong/severe thunderstorms. Until the cold front
slides in will still be under a low/mid 70 degree dew point
airmass. Aloft will have W flow with 850 hPa temps around 18-20
degrees Celsius. Do have some uncertainty with how warm we get
due to cloud cover across northern portions of the CWA, but
still will be quite close to Heat Advisory criteria, so have
left as is at this point. Most confident in the temp/dewpoint
forecast for CT, RI and eastern MA especially during the
morning. Highs top out in the mid 80s to mid 90s.

As the cold front slides through there will be a risk of
strong/severe thunderstorms. Will be located within the RRQ of a
500 hPa jet streak lifting into northern New England. Still
quite the tropical airmass with PWATS between 2-2.25 inches for
most with warm cloud layer depths between 10-15 kft. On top of
this with the jet streak lifting through will have deep layer
shear increasing to 25-30 kts. Expecting MLCAPE values to range
from a few hundred to 1500 J/kg with 7-9 degree Celsius low
level lapse rates and the typical poor mid level lapse rates.
Thinking that the main risk with any stronger storms that
develop are damaging wind gusts and locally heavy downpours.
CAMs show a broken line sliding through. Will note the NCAR
HRRR Neural Network Convective Hazard forecast shows roughly
15-30 percent probabilities for a severe hazard over our area.
Given the environment reached out to SPC to introduce a marginal
risk for severe storms on Day 2. Lastly, have put a mention of
heavy rain and gusty winds into the forecast. Timing wise think
the risk is highest for severe storms from roughly noon to 10
PM.

Will see any lingering showers and storms coming to an end for
most of the interior, but still may linger into early Wednesday
for the south coast depending on how quickly the front swings
through. Anticipate the strong/severe storm risk to diminish
during the evening as the instability wanes. Low temps falling
into the 60s across the interior, but remain in the upper 60s to
low 70s for the south coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Quasi-stationary front Tue night thru Thurs will focus periods
  of cloudiness and a few opportunities for welcomed rains. Best
  chance at widespread rains Wed night into early Thu. Temps
  cooler than normal but still quite humid.

* Cooler and much more comfortable humidity levels Fri into the
  weekend.

* Need to track position of surface cold front offshore but odds
  favor dry weather for the weekend.

Details:

Tuesday Night through Thursday:

Quasi-stationary, slowly-southward-sagging frontal boundary in
vicinity of SNE will combine with roughly front-parallel 700-500
mb flow and continued influx of tropical moisture to focus
several opportunities for welcomed rains through showers and
embedded t- storms. Though it's likely it won't be raining for
the whole stretch, continued differences in frontal position
and more specifically its southward egress through SNE supported
PoP of at least lower Chance level for most of this period.
Overall severe weather risk appears low to nil given abundant
cloud cover, some onshore wind component and cooler surface
temps.

It looks like the period which harbors the best chance at
welcomed rains is later Wed/Wed night into the early Thurs AM
period, as subtle vort maxima induces weak surface low
development on the frontal boundary and bringing with it a slug
of beneficial rain, especially near/south of the Mass Pike into
southeast New England. Seems to be reasonably good consensus in
this outcome, in spite of how dry we've been, and also supported
by EPS, GEFS and GEPS 24-hour QPF probs of at least 0.5 inches
that are as much as 70% in the EPS. Lower probs of 24-hr QPF in
the 1" range in this same corridor. In a convective pattern and
given the coarser horizontal res of these global models can't
take QPF at face value but nonetheless favorable probs for
welcomed rains exist. Given the above, and synoptic pattern
recognition looking similar to that of the Maddox frontal rain
regime, opted to increase PoP into the higher Likely to
Categorical range for Wed night into early Thurs, with PoP then
diminishing a bit into Thurs aftn. Elevated PWAT values could
support local downpours.

Anticipate seasonable to cooler than normal high temps in this
period, with lows around seasonable levels as well. Highs mainly
mid/upper 70s to lower 80s, lows in the 60s to near 70. However
it still will be quite muggy until the front sags southward
into the coastal waters.

Friday into the Weekend:

Amplification of the western CONUS mid-level ridge is expected
to dig a longwave trough southward from east-central Canada into
the Ohio Valley/northern Appalachians vicinity. This should
bring a much more refreshing air mass to SNE with lower humidity
levels and temperatures around seasonable levels. PoP/rain
chances continue to carry some level of uncertainty, but did
note a rather remarkable flip-flop back towards drier weather
for this period in both global ensemble means and the 00z
deterministic guidance. Though it really didn't have much 12z
ensemble membership support, the 12z ECMWF/GFS counterparts
showed a closing-off mid-level trough with developing low
pressure on the front near Bermuda then pivoting NNW toward
coastal New England Fri- Sat with a decent slug of rain. The 00z
suite of guidance however came in with a weaker and more
progressive trough, which shifts the front well offshore into
the western Atlc and keeps SNE dry with NWly flow. Something to
monitor, but as NBM is too slow in reducing PoP given what's
transpired in the 00z guidance, lowered PoP toward borderline
slight chance/sub- mentionable levels in case today's 12z
guidance comes back in wetter. Key in that evolution is the
strength of the trough and if it closes off. Keeping outcomes
open but given lack of ensemble support for a wetter outcome,
thinking odds favor drier weather for this weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

00Z update...

Tonight...High confidence.

VFR for most with any lingering shower/storm activity coming to
an end during the evening. Could see some MVFR/IFR stratus/fog
spread into the Cape/Islands late. May be a case where it is
just stratus given how strong winds are. Will have LLWS concerns
especially across the Islands with a SW jet overhead. SW winds
10-15 kts.

Tuesday...High confidence in trends, moderate in timing.

VFR for most with increasing chances for showers/storms
especially after 17-19Z. If any showers/storms pass over a
terminal then conditions are likely to lower to MVFR/IFR
conditions and bring locally heavy downpours along with gusty
winds. SW/W winds at 10-15 kts with gusts of 20-25 kts.

Tuesday night...Moderate confidence.

Conditions lowering to MVFR to IFR in wake of the cold front.
Still have may some lingering showers/storms with the front
moving through, but confidence highest across the south coast.
Winds shifting to the N/NE at 5-10 kts.

KBOS...Moderate confidence in TAF due to pop up shower/storm
activity this afternoon.

KBDL...Moderate confidence in TAF due to pop up shower/storm
activity this afternoon.

Outlook /Wednesday through Saturday/...

Wednesday: Mainly VFR, with local IFR possible. Slight chance
SHRA, isolated TSRA.

Wednesday Night: Mainly VFR, with local IFR possible. Chance
SHRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Thursday Night through Friday: VFR. Slight chance SHRA.

Friday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence.

Could see a few isolated showers/storms leak into eastern areas
this evening. Overall dry and quiet tonight, but will see
increasing low clouds across portions of the south coast late.
SW winds between 15-20 kts with gusts between 20-30 kts. Small
Craft Advisories remain in effect for much of the waters.

Tuesday and Tuesday night...High confidence in trends, moderate
in exact wind shift timing as a cold front slides through.

Risk of showers and thunderstorms as a cold front slides into
and through southern New England. Risk highest during the
afternoon an into the evening. Any of these showers/storms could
produce strong winds gusts at times. Will see SW winds at 10-20
kts with gusts of 20-25 kts. Winds shifting to the N/NE once the
front passes through with speeds of 10-15 kts.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Wednesday Night through Thursday: Winds less than 25 kt. Chance
of rain showers, isolated thunderstorms.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Friday: Winds less than 25 kt. Slight chance of rain showers.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.CLIMATE...
Record Maximum Temperatures

August 8th:

BOS  96F  [1983]
ORH  94F  [1916]
PVD  95F  [1909]
BDL  98F  [2001]

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Tuesday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT Tuesday for MAZ002>023-026.
RI...Heat Advisory until 8 PM EDT Tuesday for RIZ001>007.
MARINE...Small Craft Advisory until 11 AM EDT Tuesday for ANZ231>234-
     250.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ235-237-
     254>256.
     Small Craft Advisory until 7 AM EDT Tuesday for ANZ236.

&&

SYNOPSIS...BL/BW
NEAR TERM...BL/BW
SHORT TERM...BL
LONG TERM...Loconto
AVIATION...BL/BW
MARINE...BL/BW
CLIMATE...
Hazardous weather outlook, Aug 8, 3:09 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Mon Aug 8 2022

CTZ002>004-MAZ002>023-026-RIZ001>007-092015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
409 PM EDT Mon Aug 8 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-RIZ008-092015-
Nantucket MA-Block Island RI-
409 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-092015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 8, 7:48 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
848 PM EDT Mon Aug 8 2022

MAZ002-003-008>011-090130-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
848 PM EDT Mon Aug 8 2022

...A thunderstorms will impact portions of Hampshire, Franklin and
northwestern Hampden Counties through 930 PM EDT...

At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wilmington to Charlemont
to near Worthington to near Lee. Movement was east at 30 mph.

HAZARD...Wind gust 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Holyoke, Amherst, Northampton, Greenfield, Orange, Deerfield, South
Hadley, Easthampton, Montague, Southampton, Hadley, Sunderland,
Hatfield, Northfield, Williamsburg, Huntington, Bernardston,
Buckland, Conway and Shelburne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4238 7307 4239 7301 4257 7297 4274 7289
      4272 7228 4267 7227 4267 7225 4251 7235
      4223 7265 4220 7302 4231 7300 4233 7306
TIME...MOT...LOC 0047Z 258DEG 28KT 4280 7280 4261 7288 4242 7301 4226
7318

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gaucher
Special weather statement, Aug 8, 8:37 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
937 PM EDT Mon Aug 8 2022

CTZ002-003-MAZ003-004-009>011-026-090215-
Hartford CT-Tolland CT-Northwest Middlesex County MA-
Western Hampden MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
937 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of northwestern Tolland,
northern Hartford, northwestern Worcester, southeastern Hampshire,
northwestern Middlesex, eastern Franklin and Hampden Counties through
1015 PM EDT...

At 937 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roxbury to Amherst to near Winsted.
Movement was east at 35 mph.

HAZARD...Wind gusts to 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Leominster, Fitchburg,
Holyoke, Amherst, Windsor, Northampton, Agawam, West Springfield,
Orange, Simsbury, Ludlow, Gardner, South Hadley, Holden, Easthampton
and Longmeadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4201 7302 4236 7261 4272 7238 4270 7166
      4243 7184 4191 7244 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 0136Z 262DEG 30KT 4295 7216 4237 7253 4196 7301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gaucher

The radar

The Albany radar (KENX), 104 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
August 8, 8:39 PM EST
Where
Hampshire County, 1.73 mi W of Norwich
Property damage
$300
Reported by
Fire Department/Rescue
Coordinates
42.280, -72.864

In Huntington, a lightning strike took down power lines near the intersection of Pond Brook Road and Barr Hill Road, per the Fire Department. Report relayed by amateur radio.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046710.